Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:13 PM CDT for Scott County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 6:13 PM CDT (23:13 UTC)
- Expired
- Jun 29, 1998, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:23 PM CDT | Hail 1.75 | Scott City, KS | Reported by NWS Goodland. |
| Jun 29, 6:30 PM CDT | Hail 0.88 | Modoc, KS | |
| Jun 29, 6:40 PM CDT | Hail 1 | Modoc, KS | |
| Jun 29, 6:45 PM CDT | Hail 1.75 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -565 J/kg
- Mixed-layer LCL
- 2343 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS1 KDDC 292314 RRA SVRDDC KSC171-300015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 611 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SCOTT STATE LAKE MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED SCOTT STATE LAKE BY 620 PM CDT SCOTT CITY BY 645 PM CDT MANNING BY 645 PM CDT SHALLOW WATER BY 655 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:49 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 29, 1:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 149 PM CDT MON JUN 29 1998 ...SHORT TERM... FOR TNGT MAIN QSTN WL BE COLD SURGE MOVG IN FM NW. STRENGTH OF THE COLD AIR ALRDY SHWG IN GUSTY N TO NW WINDS IN NE COLO WHILE MRNG ANALS SHOW ALL MDLS ALREADY BEHND THE EIGHT BALL ON STRENGTH OF THE UPSTRM HIGH OVR THE NRN PLNS. GIVEN THIS WL XPCT THE COOL FNT TO SURGE SOUTH ACRS ALL MY ZNS BY MRNG PUSHING INTO THE HIGH THETAE AIR ALRDY IN PLACE IN COMBINATION WITH A MID LVL S/W SHWG ON THE H7 PROFILER VORT PRODUCTS. THIS WILL NECESSITATE INCRG POPS ACRS ALL ZNS FOR THIS EVE AND TNGT WITH HIGHEST POPS IN CNTRL AND FAR E. CNVCTN ALRDY FIRING ALG THE FNT S OF LIC WL REQUIRE CHC POPS IN FAR W AND SW. STORMS ALG THE BNDRY SHD TRACK E BUT WL BACK BUILD WITH TIME THUS WL MNTN LOCALLY HVY RAINFALLS TOO. GIVEN FNT MOVG THRU A LTL SOON WL GO SLGTLY BLOW MOS AND GOING FCST ON TEMPS. ...LONG TERM... IN LTR PDS MDLS STALL FNT ACRS SWKS. GIVEN THAT THEY ARE UNDERESTIMATING THE COLD AIR WL GUESS THE FNT TO BE FARTHER S WITH THE ELEVATED BAROCLINIC ZONE REMAINING CENTERED OVER MY ZNS THROUGH WED NGT AS EACH SUCCESSIVE OUTBREAK OF PCPN FURTHER REINFORCES THE COLD DOME. MOS SEEMS TO FINALLY GRAB THIS CONCEPT BY 60 HOURS AS IT CONTS TO LOWER TEMPS AND INCR POPS BUT BLV IT IS STILL PLAYING CATCH UP AND WL GO BLO MOS ON TEMPS AND ABV MOS ON POPS ALL PDS. .JOHNSON ...EXTENDED... ALL EXTENDED MODELS TODAY ARE IN GENERAL AGREEMENT. ALSO...THE 12Z RUN OF THE AVN JIVES FAIRLY WELL WITH THE 0Z RUN OF THE MRF FOR THE WEDNESDAY NIGHT THROUGH THURSDAY PERIOD. ATTM...I DON'T SEE ANY COMPELLING REASON TO SIGNIFICANTLY ALTER THE CURRENT EXTENDED FORECAST. WITH NW FLOW ALOFT AND A FRONTAL BOUNDARY HANGING AROUND OKLAHOMA AND SOUTHERN KANSAS FOR THE MID PART OF THE WEEK...I WILL KEEP CHANCES FOR PCPN IN THE FORECAST. AFTER THAT...ALL OF THE EXTENDED GUIDANCE SHOW A WARMING TREND BACK INTO THE HOT WEATHER FOR THE LATTER PART OF THE WEEK. .MCCAMMON .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/090 066/088 067 344 GCK 066/090 064/088 065 344 EHA 065/091 063/088 063 333 LBL 069/092 068/088 068 344 HYS 067/089 064/087 068 322 P28 073/093 069/090 070 334
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
| Jun 28, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| Jun 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.